Kentucky, 2013Flooding in Kentucky, May 6 to 9, 2013
May 6 to 9, 2013 · NWS LMK · 2 events in 1 county or zone
An unusual cut-off low developed over Arkansas on Saturday, May 4th. The very slow movement of this feature across Tennessee allowed persistent rain to fall over a two day period from May 4th to May 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual cut-off low developed over Arkansas on Saturday, May 4th. The very slow movement of this feature across Tennessee allowed persistent rain to fall over a two day period from May 4th to May 5th. All of central Kentucky received over 2 inches of rain over this time span, with several counties such as Taylor, LaRue, Warren, and Adair, totaling over 3 inches. Minor flooding developed on the Green River several days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 8:18 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 6, 8:18 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1018 AM EDT MON MAY 06 2013
.Forecast Update...
Issued at 1015 AM EDT Mon May 6 2013
A temporary clear slot has rotated back northwest across southern
Kentucky earlier this morning. At 10 am the only measurable rain, in
the form of some light rain, was falling across the Bluegrass and
southern Indiana. Light rain or sprinkles will continue east of
Interstate 75 north of Lincoln County through the late morning hours
The clear to partly cloudy skies across our south will not last
long. Relatively steep lapse rates will aid in developing widespread
cumulus clouds by mid to late morning. Think that by late morning or
early afternoon, some showers will develop; especially over southern
Kentucky, where surface based LI's will go slightly negative. An
isolated thunderstorm is even possible this afternoon.
&&
.Short Term (Now through Tuesday)...
Issued at 250 AM EDT Mon May 6 2013
The large upper level low will stall out across northern GA today
and then slowly drift towards the east coast through tomorrow. Early
this morning the feed of best moisture is across the northern
Bluegrass region of Kentucky. Showers will continue to be widespread
across this area through the morning hours. For the rest of the area
and for the Bluegrass this afternoon the rain will be more scattered
in nature. There is a slight chance for some thunderstorms across
the area this afternoon. This will depend on how capped we are. GFS
sounding show a good cap in place. However, NAM sounding show less
cap and more instability developing. Given this will include
isolated thunderstorms in the forecast.
Rain will diminish overnight with dry conditions expected across the
forecast area after midnight as drier air works in. Isolated to
scattered showers and thunderstorms will develop again on Tuesday,
though coverage should be less than today. The best chance for
precipitation will be across east central Kentucky.
Temperatures today will remain below normal for this time of year.
Highs will top out in the lower to mid 60s. Lows tonight will once
again drop into the lower 50s. We will see a bit of a warm up
tomorrow with highs topping out in the lower 70s.
.Long Term (Tuesday night through Sunday)...
Issued at 300 AM EDT Mon May 6 2013
By Tuesday evening we will still be well acquainted with the closed
upper low, which by that time should be loitering about the eastern
Carolinas. Look for a transitional period on Tuesday night as the
influence of this cyclone gives way to shortwave ridging aloft. In
the absence of synoptic forcing, POPs should be limited to slight
chances over the higher terrain of east central Kentucky as the
instability fades in the evening. However, partial clearing along
with light winds and damp ground will set the stage for at least
patchy fog development toward daybreak. Will include the mention for
most areas, and let later shifts decide how hard to hit the fog
potential.
Will continue diurnally driven 20-30 POPs Wednesday and Thursday as
the ridging does little to dislodge the moist air mass or stabilize
the mid levels. Temps will run slightly above normal, more so at
night as clouds and boundary-layer moisture will limit diurnal
ranges.
Precip appears to be a good bet Friday into Saturday as a cold front
hangs up over the Ohio Valley. Have gone with likely POPs through
that period, as there has been consistency between models and
continuity between runs for a day or two now.
As for Sunday, the 00Z GFS has come into line with the 12Z ECMWF in
advertising a deep longwave trough over the eastern CONUS, which
should drive a strong cold front through the area Saturday night,
with a dry Canadian high building in on Sunday. Even though there is
good agreement between the models, this solution remains just new
enough to limit confidence, so will not completely pull POPs just
yet. Will keep a slight chance in, which will prove generous if
these models are right. Temps will turn unseasonably chilly yet
again, with highs in the 60s and lows in the 40s as next weekend
draws to a close.
&&
.Aviation (12Z TAF Issuance)...
Issued at 643 AM EDT Mon May 6 2013
Ceilings will continue to be the main issue for the TAFs through the
morning hours. LEX and SDF will oscillate between MVFR and VFR cigs
through much of the morning. BWG will be between MVFR and IFR or
LIFR. All sites should see improvement to more solidly VFR
conditions by mid day to early afternoon. Winds will generally be
out of the east to east-northeast today and will be sustained at
10-14 knots at LEX and SDF. VFR conditions will continue for most of
the night tonight. However, guidance shows some light fog and lower
ceilings will be possible towards dawn tomorrow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Update...........JSD
Short Term.......EER
Long Term........RAS
Aviation.........EER
Hazardous weather outlook, May 6, 9:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON MAY 6 2013
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1120 AM EDT MON MAY 6 2013 /1020 AM CDT MON MAY 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS THE
ATMOSPHERE BECOMES SOMEWHAT UNSTABLE. ANY THUNDERSTORM THAT
DEVELOPS MAY BRING BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPPER LEVEL DISTURBANCE THAT HAS BROUGHT RAIN TO THE AREA THIS
WEEKEND WILL TRACK SLOWLY UP THE MID-ATLANTIC COAST. AS IT MOVES
AWAY FROM OUR REGION...ISOLATED AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE TUESDAY THROUGH THURSDAY.
A COLD FRONT APPROACHING THE REGION WILL BRING A BETTER CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
JSD/RAS
Flood, Butler
- When
- May 6, 11:00 AM CST to May 8, 7:00 PM CST
- Where
- Butler County, 0.86 mi ENE of Woodbury to 1.31 mi E of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.186, -86.637
Heavy rain over a two day period ending on May 5th brought minor flooding to the Green River at Woodbury. Flood state at Woodbury is 33 feet. The Green River crested at 34.8 feet shortly before noon on May 7th.
Flood, Butler
- When
- May 7, 11:55 PM CST to May 9, 1:00 PM CST
- Where
- Butler County, Rochester to 0.71 mi E of Rochester
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -86.900
Heavy rains from May 4th to May 5th lead to some minor flooding on the Green River at Rochester Ferry several days later. Flood stage at Rochester is 17 feet. The river crested at 17.7 feet during the early morning hours on the 5th of May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Carolina, May 6 to 14, 2013$22,000 · 7 events
- Flash Flooding and Flooding in Puerto Rico, May 6 to 8, 2013$500 · 12 events
- Flash Flood and Flooding in North Carolina, May 6, 20131 in hail · 9 events
- Flooding in Alabama, May 6 to 7, 20136 events
- Hail in North Carolina, May 6, 20131.5 in hail · 4 events
- Flash Flooding and Heavy Rain in Kentucky, May 6, 20133 events
- Hail and Damaging Winds in North Carolina, May 6, 20131 in hail · 3 events
- Hail and Damaging Winds in Texas, May 6, 20131 in hail · 3 events
- Flood in Tennessee, May 6, 20131 event
- Damaging Wind in California, May 6, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439802, 439801.